Facebook Pixel

Is it normal for a doctor to prescribe primolut n 5mg after a miscarriage?

By April 2, 2011 - 9:36am
Rate This

On March 17, 2011 I miscarried at 20 months gestation. I had a follow up visit with my obgyn yesterday (April 01), he enquired whether the bleeding had stopped (it hadn't) he did an ultrasound and wrote a prescription for primolut n 15mg. I should also mention that I do have an uterine fibroid (4.7cm at the begining of prgnancy and 7cm at my 19th wk ultrasound). Is this course of treatment normal or needed in my circumstance? I am very wary of putting drugs in my body unnecessarily. Also is there some risk to be getting pregnant soon? I turned 36 in January 2011.

Add a Comment9 Comments

EmpowHER Guest

I am 3months late with my period....I have all the signs of a pregnant woman....I have put up a lot of weight, larger hips, breast tenderness, every sign.....
The problem is, every MTT test has been Negative accept for an HCG result that came 27...
My doctor has Prescribed Primolut N 2Tablets two Times Daily.....
Im confused as hell....
What do I expect???

Mrs. H

October 28, 2015 - 6:23am
EmpowHER Guest

Does this medicine have any side effect? please tell

April 2, 2015 - 10:57am
EmpowHER Guest

Hi I had a unprotected intercourse with my partner but he did not ejaculated inside thats sure. But I missed my regular menstrualcycle since 9 days. And today doctor asked me to take primolut n.I dont want to be pregnant. Is this tablet helpful or can anyone please suggest me which medicine I must take to b safe from pregnancy and have regular MC again.Thanks in advance.

October 4, 2014 - 1:30am
EmpowHER Guest

Can Primolut N 5mg aid fertility?

October 18, 2011 - 9:24am
(reply to Anonymous)

Hi Anon,

Norethisterone (Primolut N) mimics the effects of your natural progesterone and so can help regulate the healthy growth and normal shedding of the womb lining. It may be used in the treatment of menstrual disorders such as irregular or painful menstrual periods, premenstrual syndrome and endometriosis. It may also be used to postpone the onset of menstruation for special circumstances, such as if travelling or taking part in sporting event. Primolut N is not used as an aid in fertility.



October 19, 2011 - 7:55am

Thanks so much Alison! You have been a great help.

April 4, 2011 - 7:04am

Thanks so much for you response, the information was very helpful. What I failed to mention was that he prescribed it for 21 days, and that although the bleeding had not stopped it was not heavy. As a matter of fact, its like spotting right now... Furthermore, what effect would this hormone have on my existing fibroid? In addition I have read online, that some people who took this drug (primolut n) did not get a period for up to four months after they stopped taking the drug, so with this in mind, I was wondering if that was normal and what effect this drug would have on my fertility.

April 3, 2011 - 8:51am
(reply to marciap75)

It is important to take the full dose, for the full duration, of your prescription, unless you get approval from your doctor to stop taking this prescription. The medication is likely working if you are not having any more symptoms (bleeding), which is a great thing, and you do not want to stop the dose early (you may have to start treatment all over again).

I do not think synthetic progesterone has an effect on fibroid, except to stop any excessive bleeding caused by fibroids.

Progesterone is naturally occurring in our bodies, and this synthetic version mimics the real thing by regulating the healthy shedding of your uterine lining. It also works by prohibiting ovulation (similar to the birth control pill), and does not stay in your system long after you stop taking the drug. Many of the woman's stories you read may have already had problems with their period before taking this medication (it is prescribed for menstrual irregularities). If you were personally ovulating and having normal/regular periods, you will likely begin ovulating after the discontinuation of the medication....in other words, there is no effect of fertility by this medication alone.

I hope this helps!

April 3, 2011 - 12:42pm

Yes, Primolut-N, a type of progesterone, would be appropriate to prescribe to stop your uterine bleeding.

I understand your concern about using a drug without really knowing what you are putting in your body. However, it is also important to weight the pros/cons, and to be seeing a doctor whom you trust. All good, trustworthy, reputable doctors prescribe medication when it is helpful, mandatory and safe to do so, compared to the condition they are treating. You also want to consider other factors, including the duration of prescription (few months, few years, lifetime). In your situation, it is more crucial to stop your uterine bleeding to avoid complications of excess bleeding...compared to possible side effects of this medication.

You can review the side effects of the medication on your patient information brochure; most of them are "typical" of hormone-containing medications (possible headache, etc), with the more severe side effects pertaining mostly to individuals who have a pre-existing condition (seizures, for example). It is always a good idea to review this written information that comes with your prescription.

For many women, they are able to conceive soon after a miscarriage without risk. For you, specifically, you would need to talk with your doctor about your individual health conditions (once your bleeding stops, of course), and ask about when you can try to conceive again. Don't let your age dictate (too much)...you are still young (really!!!) and it is more important to focus on healing first.

We wish you the best! Let us know if you have any additional questions.

April 3, 2011 - 7:11am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.